Heavy Snow, Gallatin
- When
- December 1, 12:00 AM MST to December 3, 5:00 AM MST
- Where
- Gallatin forecast zone
- Reported by
- SNOTEL
Black Bear SNOTEL measures 12-hour snowfall of 9.0 inches. Elevation 8170 feet.
A phenomena-based heavy snow event occurred in far southwest Montana including the West Yellowstone/Big Sky areas. In addition, heavy snow fell in areas above 5000 feet along the Rocky Mountain Front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A phenomena-based heavy snow event occurred in far southwest Montana including the West Yellowstone/Big Sky areas. In addition, heavy snow fell in areas above 5000 feet along the Rocky Mountain Front. High winds were also seen across a large portion of Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 30, 10:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MST FRI NOV 30 2012 UPDATE TO AVIATION .UPDATE... CURRENT SATELLITE IMAGERY SHOWS MOISTURE ASSOCIATED WITH WEAK SHORTWAVE TROF OVER SOUTHWEST MT IS STEADILY DISSIPATING AND MOVING EAST. RADAR AND SURFACE OBSERVATIONS INDICATE THERE IS SOME SPOTTY LIGHT VALLEY RAIN/MTN SNOW OVER PORTIONS OF BEAVERHEAD/MADISON/ GALLATIN COUNTIES WHILE REST OF FORECAST AREA IS DRY. LATEST SHORT-TERM MODEL RUNS CONTINUE THE MOSTLY DRY CONDITIONS OVER CENTRAL AND HILINE COUNTIES OVERNIGHT SO HAVE REMOVED MENTION OF PRECIPITATION NORTH AND EAST OF A CUT BANK-GREAT FALLS-LEWISTOWN LINE THROUGH SATURDAY MORNING. HOWEVER...LIKE PAST FEW NIGHTS...THE SHALLOW POOL OF COLDER TEMPERATURES IS LEADING TO PATCHY AREAS OF FREEZING FOG ALONG THE HILINE SO HAVE ADDED MENTION OF THAT INTO THE OVERNIGHT FORECAST. FINALLY...NO CHANGES TO CURRENTLY POSTED HIGH WIND AND WINTER STORM HEADLINES. WARANAUSKAS && .DISCUSSION... TONIGHT THROUGH SUNDAY...COPIOUS AMOUNTS OF PACIFIC MOISTURE CONTINUE TO STREAM OVER MONTANA WITH RAIN AND SNOW OVER THE MOUNTAINS THIS AFTERNOON AND OVERCAST SKIES ELSEWHERE THOUGH SOME SHOWERS HAVE ALSO BEEN OCCURRING NEAR LEWISTOWN. UPGRADED THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR FAR SOUTHWEST MONTANA AS PERIODS OF WET SNOW AND RAIN WERE BEGINNING TO IMPACT AREA ROADWAYS. THIS WARNING WILL CONTINUE THROUGH SUNDAY NIGHT. SHOWERS ARE ALSO OCCURRING IN THE VICINITY OF HAVRE AND WITH TEMPERATURES NEAR FREEZING AND WEAK OVERRUNNING THERE IS A SMALL POSSIBILITY FOR LIGHT FREEZING RAIN OR DRIZZLE. DOWNSLOPING WINDS SHOULD KEEP MOST OF NORTH- CENTRAL MONTANA DRY THOUGH THERE WILL BE SOME PRECIPITATION NOT REACHING THE GROUND. TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES TODAY AND WILL CONTINUE THROUGH AT LEAST SUNDAY BEFORE A COLD FRONTAL PASSAGE. MUCH OF THE SHOWER ACTIVITY TODAY IS OCCURRING WITH AN UPPER-LEVEL SHORTWAVE AND SNOW HAS BEEN REPORTED ABOVE ELEVATIONS OF 6000 FEET. HEAVIER SNOW WAS REPORTED OVER CHIEF JOSEPH PASS EARLIER THIS AFTERNOON WITH ROADWAYS SNOW-COVERED AND SLICK SO ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW THAT WILL BE IN EFFECT THROUGH 7 PM MST THIS EVENING. SNOW ACCUMULATIONS UP TO 6 INCHES ARE POSSIBLE FOR CHIEF JOSEPH PASS AND SURROUNDING AREAS. THIS FIRST SHORTWAVE WILL EXIT LATE TONIGHT AND PRECIPITATION WILL TAPER. ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE FORECAST AREA ON SATURDAY AND BRING ANOTHER SURGE OF MOISTURE...HOWEVER BEST PRECIPITATION CHANCES WILL ONCE AGAIN BE CONFINED TO THE MOUNTAINS ACROSS SOUTHWEST MONTANA INCLUDING WEST YELLOWSTONE AS WELL AS FOR AREAS ALONG THE CONTINENTAL DIVIDE. DOWNSLOPING WILL LIMIT PRECIPITATION OVER THE PLAINS AND MID-LEVEL WINDS WILL START TO INCREASE ALONG THE ROCKY MOUNTAIN FRONT AND A HIGH WIND WATCH REMAINS IN EFFECT. A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A TROUGH OF LOW PRESSURE AND ASSOCIATED SURFACE COLD FRONT MOVE THROUGH THE AREA. THIS SYSTEM WILL BE A VERY FAST-MOVING SYSTEM WITH WIDESPREAD STRONG WINDS ANTICIPATED AND A HIGH WIND WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA BEGINNING LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. WIND GUSTS UP TO 60 MPH ARE POSSIBLE. DURING THE DAY ON SUNDAY...SURFACE TEMPERATURES WILL REMAIN ABOVE AVERAGE OVER THE PLAINS AND SOME VALLEYS ACROSS SOUTHWEST MONTANA SO PRECIPITATION SHOULD BE MAINLY RAIN...HOWEVER BY SUNDAY EVENING TEMPERATURES WILL QUICKLY FALL AND CHANGE PRECIPITATION OVER TO SNOW THOUGH LITTLE SNOW ACCUMULATIONS ARE EXPECTED IN THIS AREA AS PRECIPITATION SHOULD BE TAPERING BY THAT TIME. THERE IS HOWEVER THE POSSIBILITY FOR ROADWAYS TO FREEZE AS THE TEMPERATURES FALL BELOW FREEZING. ACROSS THE MOUNTAINS ACROSS SOUTHWEST MONTANA INCLUDING WEST YELLOWSTONE...HEAVY SNOW WITH ACCUMULATIONS OF ONE TO TWO FEET ARE POSSIBLE. THE COMBINATION OF HEAVY SNOW AND STRONG WINDS MAY ALSO CAUSE NEAR BLIZZARD CONDITIONS. THERE IS THE POTENTIAL FOR HEAVY SNOW ALONG THE ROCKY MOUNTAIN FRONT AS WELL SO HAVE ADDED A WINTER STORM WATCH FOR THESE AREAS DUE TO THE COMBINATION OF FORECASTED SNOW AND STRONG WINDS. SIGNIFICANT IMPACTS TO TRAVEL...ESPECIALLY OVER MOUNTAIN PASSES AS WELL AS OUTDOOR RECREATION ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND MOUNTAINS ACROSS FAR SOUTHWEST MONTANA. WILL CONTINUE TO MONITOR AND UPDATE AS NECESSARY. MLV SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK WITH THE USUAL SPREAD IN TIMING/AMPLITUDE DEVELOPING LATER NEXT WEEK AS A PROGRESSIVE WESTERLY FLOW ALOFT CONTINUES OVER THE REGION. THE LONGWAVE UPPER LEVEL TROUGH CURRENTLY OFF THE WEST COAST OPENS UP WITH A STRONGER WAVE AND UPPER LEVELS JET MAXIMUM MOVING QUICKLY NE ACROSS THE NORTHERN ROCKIES SUNDAY NIGHT. MODELS ARE IN RELATIVELY CLOSE AGREEMENT NOW DEPICTING THE TRACK OF THE SURFACE LOW ASSOCIATED WITH THIS ENERGY TRACKING EAST ALONG THE CANADIAN BORDER WITH THE MID LEVEL CIRCULATION FURTHER NORTH IN ALBERTA AND STRONG WEST TO SOUTHWEST FLOW TO THE SOUTH OVER NORTH CENTRAL AND SW MT LATE SUNDAY THROUGH SUNDAY NIGHT. A WIDESPREAD HIGH WIND EVENT APPEARS LIKELY LATE SUNDAY THOUGH SUNDAY EVENING AS THE PACIFIC FRONT MOVES ACROSS THE AREA. ANY SIGNIFICANT PRECIPITATION WILL GENERALLY BE CONFINED TO THE MTNS SUNDAY NIGHT...WITH STRONG WEST FLOW LIMITING PRECIPITATION EAST OF THE ROCKIES TO SHOWERS. A SLIGHTLY COOLER AIRMASS MOVES IN BEHIND THE FRONT ON MONDAY...BUT AFTERNOON TEMPERATURES WILL STILL BE ABOVE AVERAGE FOR EARLY DECEMBER. WEAK UPPER LEVEL RIDGING MONDAY THROUGH TUES NIGHT WILL KEEP MUCH OF THE AREA DRY WITH PRECIPITATION MAINLY LIMITED TO OCCASIONAL SNOW SHOWERS ALONG AND WEST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL WARM BACK TO WELL ABOVE AVERAGE LEVELS BY TUESDAY AND REMAIN MILD TUESDAY NIGHT AS WINDS INCREASE AGAIN AHEAD OF THE NEXT PACIFIC UPPER LEVEL TROUGH...WHICH SHOULD MOVE INLAND DURING THE WEDNESDAY/THURSDAY PERIOD. ANOTHER PERIOD OF STRONG WINDS AND MTN SNOW IS POSSIBLE AS THIS SYSTEM MOVES ACROSS THE AREA LATE WEDNESDAY. AS THE UPPER LEVEL TROUGH PROGRESSES INLAND THURSDAY AND FRIDAY MODELS DIFFER SOME WITH THE AMPLITUDE OF THE TROUGH...HOWEVER TEMPERATURES SHOULD COOL BACK CLOSER TO SEASONAL AVERAGES WITH ANY PRECIPITATION APPEARING LIGHT. HOENISCH && .AVIATION... UPDATED 0550Z. MOSTLY VFR CONDITIONS EXPECTED AT TERMINALS ACROSS THE AREA UNLESS OTHERWISE MENTIONED...BUT MOUNTAIN TOPS WILL GENERALLY BE OBSCURED BY PRECIPITATION/CLOUDS. THE MOIST SOUTHWESTERLY FLOW ALOFT WILL KEEP MAINLY MID/HIGH LEVEL CLOUDINESS OVER THE AREA. A COLD FRONTAL BOUNDARY DRAPED ACROSS NORTH CENTRAL MONTANA WILL CONTINUE THE LOW (IFR) CLOUDS AND PATCHY FOG ALONG THE HI-LINE AREA (KCTB KHVR). THE BOUNDARY WILL MOVE NORTHEAST AGAIN AFTER 10Z...ALLOWING WINDS TO SHIFT MORE SOUTHERLY AND BRING IMPROVING CONDITIONS. ANOTHER DISTURBANCE WILL MOVE SLOWLY THROUGH THE AREA THROUGH 18Z...WHICH WILL KEEP PRECIPITATION IN THE MOUNTAIN AREAS (INCLUDING KHLN AND KBZN) THROUGH AROUND 14Z...AND BRING ISOLATED PRECIPITATION TO THE AREA NORTH OF KGTF/KLWT BETWEEN 10Z AND 18Z AS THE BOUNDARY RETREATS. BREEZY SOUTHWESTERLY DOWNSLOPE WINDS OVER THE PLAINS WILL KEEP THOSE AREAS DRY THROUGH MOST OF THE DAY ON SATURDAY. HOWEVER...ANOTHER DISTURBANCE WILL BRING ANOTHER CHANCE FOR LOWER ELEVATION PRECIPITATION TO THE VALLEYS OF SOUTHWEST MONTANA AFTER 20Z. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 37 52 36 50 / 20 10 10 50 CTB 29 47 31 43 / 20 20 20 50 HLN 31 46 32 48 / 30 40 40 70 BZN 30 46 30 49 / 40 40 40 60 WEY 31 36 31 37 / 100 100 100 100 DLN 32 45 33 47 / 60 60 60 70 HVR 25 44 28 45 / 20 10 10 40 LWT 32 49 33 50 / 20 20 20 50 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... FERGUS...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...TOOLE. WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING UNTIL 5 AM MST MONDAY BEAVERHEAD... GALLATIN...MADISON. HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON BEAVERHEAD...GALLATIN...MADISON. HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 523 PM MST FRI NOV 30 2012 MTZ009-048-020030- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 523 PM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FROM EARLY SATURDAY MORNING THROUGH MONDAY MORNING. ALSO...A WINTER STORM WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL EXPECTED. .SPOTTER INFORMATION STATEMENT... PLEASE FORWARD ANY WIND SPEED OR SNOWFALL REPORTS...AND ANY WEATHER RELATED IMPACT INFORMATION...TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ008-015-055-020030- BEAVERHEAD-MADISON-GALLATIN- 523 PM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING IS IN EFFECT FOR FAR SOUTHERN PORTIONS OF BEAVERHEAD AND MADISON COUNTIES AND THE SOUTHERN HALF OF GALLATIN COUNTY THROUGH LATE SUNDAY NIGHT. A HIGH WIND WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... PLEASE FORWARD ANY WIND SPEED OR SNOWFALL REPORTS...AND ANY WEATHER RELATED IMPACT INFORMATION...TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ010>014-044>047-049>054-020030- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 523 PM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH SUNDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND CLARK COUNTY FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
14 high wind, 2 heavy snow. Local standard time, as filed.
Black Bear SNOTEL measures 12-hour snowfall of 9.0 inches. Elevation 8170 feet.
Pike Creek SNOTEL measures 12-hour snowfall of 6.0 inches. Elevation 5928 feet.
High winds measured at 58KT (67MPH) were reported 13 miles W of Bynum, MT at Dellwo.
High winds measured at 50KT (58MPH) were reported 14 miles W of Bynum, MT.
High sustained winds measured at 35KT (40MPH) were reported 1 mile NW of Heart Butte, MT.
High winds measured at 50KT (58MPH) were reported 1 miles E of East Glacier Park, MT at Two Medicine Bridge DOT sensor.
Numerous high sustained winds measured at 35KT (40MPH) were reported 4 miles NNE of McAllister, MT. Gusts up to 48KT (54MPH) were reported as well.
High winds measured at 58KT (67MPH) were reported 4 miles NNE of McAllister, MT at Norris Hill.
High winds measured at 51KT (59MPH) were reported 1 mile SW of Three Forks, MT at the Three Forks AWOS.
High winds measured at 50KT (58MPH) were reported 18 miles WNW of West Yellowstone, MT at Raynolds Pass DOT sensor.
High winds measured at 51KT (59MPH) were reported at Monida Pass DOT sensor.
High winds measured at 50KT (58MPH) were reported 8 miles W of Townsend, MT at the Elkhorn RAWS site.
KBZK tweets report of downed power lines and snapped power poles due to high winds in Bozeman. (Specific location reported as Goldstein Lane).
High wind gusts measured at 52KT (61MPH), and high sustained winds of 26KT (30MPH) were reported in Boulder, MT.
High wind gusts measured at 53KT (63MPH) were reported 7 miles E of Geyser, MT at the Bravo RAWS.
High wind gust measured at 53KT (63MPH) was reported 2 miles NW of Windham, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419330, 419331, 426321, 426322, 426324, 426325, 426326, 426328, 426329, 426330, 426331, 426332, 426334, 426337, 426338, 426352.